Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Suffering from excessive sweating. How to control this?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I have excessive sweating - I call them "showers" my hair gets wet, water runs down my face, under my chin and on to my clothes. clothes on my back also get wet. this is usually after something stressful happens or ANY type of physical activity. vacuuming, cleaning, etc. it doesn't take much for it to start. I have to sit down in front of a fan to try and alleviate it. so far, no one has come up with a answer or remedy.
Posted Mon, 6 May 2013 in Infections
Answered by Dr. Nsah Bernard 4 hours later

Thanks for posting your query,

You are suffering from excessive sweating condition known as hyperhidrosis. If the sweating occurs as a result of another medical condition, it is called secondary hyperhidrosis (primary is when it occurs excessive but runs in family especially in hands, feets, armpits etc). The sweating may be all over the body, or it may be in one area.
Known conditions that cause second hyperhidrosis include: Acromegaly, Anxiety conditions, Cancer, Carcinoid syndrome, Certain medications and substances of abuse, Glucose control disorders, Heart disease, Hyperthyroidism, Lung disease, Menopause, Parkinson’s disease, Pheochromocytoma, Spinal cord injury, Stroke and Tuberculosis or other infections.
You alone already have at least 3-5 of the conditions that can cause excessive sweating and to be XXXXXXX it will be tough to tell exactly which one is directly responsible.
Your doctor may proceed by elimination of each disease condition either through diagnostic methods or treating each condition separated. Careful medical history especially noting down when the excessive sweating started and which medical condition was present prior to the start could help oriented the cause.

Treatments may include:
- Antiperspirants. Excessive sweating may be controlled with strong anti-perspirants, which plug the sweat ducts. Products containing 10% to 20% aluminum chloride hexahydrate are the first line of treatment for underarm sweating.
- Medication. Anticholinergics drugs, such as glycopyrrolate (Robinul, Robinul-Forte), help to prevent the stimulation of sweat glands. Although effective for some patients, these drugs have not been studied as well as other treatments. Side effects include dry mouth, dizziness, and problems with urination. Beta-blockers or benzodiazepines may help reduce stress-related sweating.

- Iontophoresis. This FDA-approved procedure uses electricity to temporarily turn off the sweat gland. It is most effective for sweating of the hands and feet. The hands or feet are placed into water, and then a gentle current of electricity is passed through it. The electricity is gradually increased until the patient feels a light tingling sensation. The therapy lasts about 10-20 minutes and requires several sessions. Side effects include skin cracking and blisters, although rare.
- Botox. Botulinum toxin type A (Botox) is FDA approved for the treatment of severe underarm sweating, a condition called primary axillary hyperhidrosis.
- Endoscopic thoracic sympathectomy (ETS). In severe cases, a minimally-invasive surgical procedure called sympathectomy may be recommended when other treatments fail.

I will recommend that you consult either an internist with subspecialty in endocrinology (specialist of choice).
The cause of your excessive sweating needs to be found, then the treatment will follow.

Hope this helps and let me know if you have any further questions.
If you are pleased, do accept my answer.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Suffering from excessive sweating. How to control this? 19 hours later
thank you for the above advice. There are so many conflicting things to search for the cause. I don't know if I ever will find out. I accept the fact that stress has a lot to do with it. all the side effects of all the meds I am taking also. my own doctor doesn't advise ETS as he says it has adverse reactions as per adrenoline? the other drugs I was told may work, the doctor doesn't agree with them either.
Answered by Dr. Nsah Bernard 18 minutes later

Thanks for updating,

As you understanding your doctor's decision/advise is paramount and should be considered first. The above is for informational use only and not to counteract your doctor's choices. You may follow through with your doctor's advise or decide to go in for the treatment with another doctor who is more familiar with one or more of the above treatment options.
All the same, I wish you the best.

Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor